Michigan, 2018

Damaging Winds in Michigan, August 26 to 27, 2018

August 26 to 27, 2018 · NWS DTX · 3 events in 2 counties and zones

Thunderstorms brought down trees in Saginaw and Tuscola Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms brought down trees in Saginaw and Tuscola Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 26, 10:46 PM EST, 38 minutes earlier.

Area forecast discussion, Aug 26, 10:46 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1146 PM EDT Sun Aug 26 2018

.AVIATION...

Evening convection has trended farther south, within region of
greater instability inflow. The ongoing thunderstorms across wrn
Lower Mi look to impact MBS and likely FNT over the next couple
hours. Additional thunderstorms across southern Wisconsin are tied
to strengthening low level inflow. These too will trend eastward
during the course of the night, targeting MBS and FNT (possibly as
far south as PTK). With the better instability focussed to the west,
the overall trend should continue to be some weakening as these
storms push across Southeast Michigan through the night.

For DTW...The main focus for nighttime/early morning thunderstorms
will remain north of metro. Recent radar imagery remain in support
of this.

.DTW THRESHOLD PROBABILITIES...

* Low in thunderstorms tonight/early Monday morning.

&&

.PREV DISCUSSION...
Issued at 816 PM EDT Sun Aug 26 2018

UPDATE...

There appears to be a pair of convectively enhanced mid level short
wave impulses tied to the thunderstorm complex now pushing across
central Lake Michigan. One wave is heading toward northern Lower Mi
while the feature tied to the more intense convection over cntl Lake
Mi is heading toward Central Lower Mi. There has been some degree of
warming of the cloud tops as the better instability reservoir
remains south and west of these storms. However, very steep mid level
lapse rates across Lower Mi (confirmed by the 00Z DTX sounding) and
ongoing low level moisture advection from the southwest should
sustain these showers/storms to some degree as they move to the east.
Given the latest radar trends and considering where the better
forcing looks to align, convection will be more widespread to the
north of the I-69 corridor.

The low level jet will really ramp up overnight, adding additional
moisture transport into the western Great Lakes. The moisture
convergence will be focused across Wisconsin into wrn and nrn Lower
Mi. Additional convective development upstream later tonight is
likely to support additional showers/thunderstorms (again primarily
across the north). For these reason, an update will be issued to
increase convective coverage across mainly the northern half of the
forecast area.

In light of the degree of elevated instability, still can not rule
out some isolated severe storms. So far, the storms upstream have
been prolific lightning producers. Some intense rainfall rates will
also occur with the storms.

PREV DISCUSSION...
Issued at 244 PM EDT Sun Aug 26 2018

DISCUSSION...

Warm and muggy airmass will accompany generally quiet conditions
through the week, excepting the typical pervasive t-storm
opportunity. Mid 70s dewpoints are in place from the Gulf Coast to
the southern Michigan border, a chunk of this real estate already
covered by heat headlines where a seasonably warm airmass
characterized by 850mb temps in the low 20sC is already in place.
Locally, temps are catching up after some delay due to this
morning's well-advertised extensive boundary layer stratus. Muggy
conditions will, however, be universal and humidity will slowly
increase tonight due to advection within southwest flow.

Broad southerly flow regime across the central CONUS is a
consequence of extensive western US height falls, which are forecast
so slowly evolve through mid-week, contributing to rather flat
ridging locally and a tendency for veering low and mid-level wind
profile with time. Developing enhanced mid-level forcing and
momentum corridor is currently supporting showers over the Lower
Missouri Valley. This activity will lift into the western Great
Lakes after 00z, potentially consolidating in some fashion with
activity emanating out of the northern Great Plains. Bulk of the
action will remain well north and west of the area. However,
increasing isentropic ascent prior to the exit of better H7-H5 lapse
rates will potentially support a window for transient showers/t-
storms over the area 06z-12z. Elevated in nature, the primary threat
will simply be marginally severe hail, greater potential limited by
lack of shear (except near the Saginaw Valley) and stronger forcing.
Opted to highlight a marginal risk for 1" hail late tonight over the
area.

Generally a point of uncertainty, upstream obs offer high confidence
in high dewpoints to start the day Monday as any showers or
thunderstorms exit north and east. Diurnal weakening of the LLJ will
ensure steady waning trend for any lingering action over the far
northern CWA. Clearing skies will provide an opportunity to
capitalize on 850mb around 20C. Lack of forcing for descent to
maintain much in the way of a subsidence inversion suggest a typical
scenario in which temperature increases due to mixing are incurred
at the expense of dewpoint. Current forecast takes a stab at
synchronizing the two variables and gives a heat index generally in
the mid to upper 90s, touching 100 degrees in the city. At the
least, a marginal heat advisory may be in play for the Metro Area.
Tuesday will be no different, with some adjustments needed to the 2m
fields due to Monday night convective trends. Once again, this
activity will focus north and west of the area with a modest, low-
end type of severe risk during the diurnal minimum.

A baroclinic zone and high moisture gradient set up across the
northern lower Michigan will bring widespread rain and thunderstorms
chances extending down into southeast Michigan throughout Thursday
morning and afternoon. A strong cold front will then bring continued
rain and thunderstorm chances late Wednesday into early Thursday,
with upper-level forcing enhanced by right entrance dynamics of an
exiting jet streak. A dry and much cooler air mass will then filter
in behind the cold front Thursday into the end of next week as
daytime highs drop into the mid to upper-70s for both Thursday and
Friday, with associated dew points in the mid to upper-50s.

A warm front is then forecasted to push into SE MI late Friday into
early Saturday as h850 temperatures rise from an average of 12C up
to 16C. Daytime temperatures in turn will rise back into the low to
mid-80s with dew points returning into the mid to upper-60s. Pop-up
showers and thunderstorms will be possible during day light hours on
Saturday and again Sunday as the unstable air mass settles back over
MI.

MARINE...

Weak high pressure will settle southeast of the area late today with
dry weather and light southwest flow persisting on its periphery. A
thunderstorm complex will likely encroach on the area late tonight
and impact portions of Lake Huron. Fresh southwest flow with gusts
of 20 to perhaps 25 knots will then develop on Monday and continue
into Tuesday in response to deepening low pressure that will track
northeast across Lake Superior. Another low pressure system will
track northeast across the Great Lakes Tuesday into Wednesday and
drag a cold front across the region. Showers and thunderstorms will
accompany the cold front passage with moderate northwest flow
developing in its wake for the mid to late week.

HYDROLOGY...

While scattered showers or thunderstorms will be possible later
today into tonight, any heavy rainfall will remain very spotty in
nature. The better chance for widespread heavy rain will hold off
until late Sunday night into Monday as the potential for a more
significant thunderstorm complex increases as a shortwave lifts
through the upper midwest and western Great Lakes. Even if this
system materializes, flooding concerns will be minimal.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
UPDATE.......SC
DISCUSSION...JVC/AM
MARINE.......DG
HYDROLOGY....DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 26, 10:01 AM EST, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1101 AM EDT Sun Aug 26 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-271515-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1101 AM EDT Sun Aug 26 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight. There is a marginal risk
that these storms will be severe. The primary risk will be marginally
severe hail up to 1 inch in diameter, the greatest risk residing
north of the 59 corridor. Storm motion will be southwest to northeast
at 30 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The heat index is forecast to approach 100 degrees on Monday and
Tuesday. A heat advisory may be needed.

There is a chance of thunderstorms Monday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-271515-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1101 AM EDT Sun Aug 26 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight. There is a marginal risk
that these storms will be severe. The primary risk will be hail up to
1 inch in diameter, the greatest risk residing north of the 59
corridor. Storm motion will be southwest to northeast at 30 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The heat index is forecast to approach 100 degrees on Monday and
Tuesday. A heat advisory may be needed.

There is a chance of thunderstorms Monday night through Wednesday.
.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

In the hours before

Special weather statement, Aug 26, 10:12 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1112 PM EDT SUN AUG 26 2018

MIZ047-048-053-060-270445-
Bay-Shiawassee-Saginaw-Midland-
1112 PM EDT SUN AUG 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAY...SAGINAW...
NORTHWESTERN SHIAWASSEE AND MIDLAND COUNTIES...

At 1111 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Oil City to near Kentwood. Movement
was east at 40 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Oil City around 1120 PM EDT.
  Sanford around 1135 PM EDT.
  Midland and Freeland around 1150 PM EDT.
  Auburn around 1155 PM EDT.
  Kawkawlin around 1205 AM EDT.
  Bay City around 1210 AM EDT.
  Essexville around 1215 AM EDT.
  Munger around 1220 AM EDT.

Other locations impacted by these storms include Brant, Nelson,
Carrollton, Garfield, Fenmore, Crump, Buena Vista Township,
Poseyville, Willard and Indiantown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4378 8461 4379 8394 4375 8396 4367 8391
      4362 8374 4360 8370 4355 8370 4284 8436
      4347 8437 4347 8461
TIME...MOT...LOC 0311Z 274DEG 35KT 4365 8467 4283 8561

SC
Special weather statement, Aug 26, 10:58 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1158 PM EDT SUN AUG 26 2018

MIZ047-048-053-270500-
Bay MI-Saginaw MI-Midland MI-
1158 PM EDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BAY...SAGINAW AND
SOUTHEASTERN MIDLAND COUNTIES UNTIL 100 AM EDT...

At 1158 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Sanford to near Marion Springs. Movement was
east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Midland around 1210 AM EDT.
  Auburn and St. Charles around 1220 AM EDT.
  Saginaw and Bridgeport around 1240 AM EDT.
  Frankenmuth around 1255 AM EDT.

Other locations impacted by these storms include Brant, Nelson,
Carrollton, Garfield, Arthur, Fenmore, Burt, Gera, Buena Vista
Township and Poseyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4374 8442 4358 8370 4322 8370 4322 8393
      4313 8393 4313 8436 4346 8436 4346 8437
      4347 8437 4347 8441
TIME...MOT...LOC 0358Z 260DEG 30KT 4369 8433 4330 8437

SC

The radar

The Detroit radar (KDTX), 87 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saginaw

When
August 26, 11:24 PM EST
Where
Saginaw County, St Charles
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.300, -84.150

Numerous trees and power lines reported down across Saginaw County.

Thunderstorm Wind, Tuscola

When
August 26, 11:45 PM EST
Where
Tuscola County, Vassar
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.370, -83.580

Several trees reported down around Vassar.

Thunderstorm Wind, Tuscola

When
August 27, 12:27 AM EST
Where
Tuscola County, 0.85 mi SW of Kingston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.410, -83.190

Several trees reported down around the Kingston Area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780003, 780004, 780005.